IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 966 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  Next article
  Previous article 
  Table of Contents
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (66 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   Acknowledgement
   References

 Article Access Statistics
    Viewed3836    
    Printed166    
    Emailed0    
    PDF Downloaded159    
    Comments [Add]    

Recommend this journal

 
CASE REPORT
Year : 2004  |  Volume : 36  |  Issue : 5  |  Page : 325-326
 

A case of tamoxifen-induced hypertriglyceridemia


Post Graduate Department of Pharmacology and Therapeutics, Govt. Medical College, Jammu, India

Correspondence Address:
Post Graduate Department of Pharmacology and Therapeutics, Govt. Medical College, Jammu, India
dr_sapnagupta@yahoo.co.in



How to cite this article:
Gupta S, Kapoor B, Gupta A, Tandon V R. A case of tamoxifen-induced hypertriglyceridemia. Indian J Pharmacol 2004;36:325-6


How to cite this URL:
Gupta S, Kapoor B, Gupta A, Tandon V R. A case of tamoxifen-induced hypertriglyceridemia. Indian J Pharmacol [serial online] 2004 [cited 2020 Jun 1];36:325-6. Available from: http://www.ijp-online.com/text.asp?2004/36/5/325/12660


Tamoxifen was originally known as an antiestrogen but subsequent experience has shown that it has agonistic activities on bone, liver and endometrium. The effects of estrogen replacement therapy on lipid metabolism show slight elevation of serum triglycerides (TG) and high-density lipoprotein (HDL) with reduction in the levels of low-density lipoprotein (LDL) and lipoprotein(a). Whereas tamoxifen is known to decrease total cholesterol (TC), LDL and lipoprotein(a) it does not increase HDL and triglycerides in human beings.[1] Although, there are reports that tamoxifen leads to hypertriglyceridemia,[2],[3],[4] it is not widely known that tamoxifen, clinically known for its antiestrogenic properties may have a paradoxical estrogenic effect on lipid metabolism. Hence we feel this case of tamoxifen-induced hypertriglyceridemia is worth reporting.
A 56 year-old, average built lady (50 kg, wt), postmenopausal since 1 years, underwent modified radical mastectomy for infiltrating duct carcinoma of left breast (T3 N1M0). She was advised an adjuvant therapy in the form of external beam radiation which was followed 2 months later by tamoxifen (20 mg once daily per orally) as her estrogen receptor status was 30%+ve. She had no history of familial hyper-triglyceridemia, with her most recent recorded triglyceride level (170 mg/dl), one year before her surgery. There was no history of smoking, alcohol consumption, hypertension, diabetes mellitus, coronary artery disease or any other atherosclerotic disease or pancreatitis. There was no history of any concurrent drug intake recently, in the form of corticosteroids, oral contraceptives or -blockers. Complete lipid profile was measured every 3 months after surgery and her triglyceride level did not exceed 170 mg/dl before starting tamoxifen. Baseline lipid profile immediately after radiotherapy was as follows: LDL (120 mg/dl), HDL (35 mg/dl), TC (250 mg/dl) and TG (170 mg/dl). However, a state of hypertriglyceridemia was recorded 3 months after tamoxifen therapy as 450 mg/dl which further increased to 600 mg/dl and 800 mg/dl at the 6th and 9th month of tamoxifen therapy respectively. The effect on other parameters was predictable as LDL 110 mg/dl at 3 months was reduced to 97 mg/dl and 57 mg/dl after 6 and 9 months of tamoxifen therapy respectively. No change was observed in HDL levels, whereas total cholesterol as expected decreased from 240 mg/dl at 3 months to 200 mg/dl and 196 mg/dl after 6 and 9 months of therapy respectively.
Detailed clinical examination and investigations (like blood sugar, serum amylase and all basic routine investigations) were within normal limits, thereby indicating no associated disease pathology. The patient was advised to stop tamoxifen, thinking on the lines that this adverse effect could be due to tamoxifen therapy. Four weeks after discontinuation of tamoxifen, her triglyceride level fell to 450 mg/dl with total cholesterol (200 mg/dl), LDL (100 mg/dl) and HDL (37 mg/dl). After this the patient was restarted on tamoxifen but at a reduced dose i.e., 10 mg orally once daily. The reduced dosage of tamoxifen i.e. 10 mg/day resulted in a fall in TG levels from 450 mg/dl to 360 mg/dl after four weeks. However, in the interest of the patient, along with tamoxifen (10 mg/day), atorvastatin (20 mg once daily orally) was also added. Further rechallenge with 20 mg orally once daily tamoxifen was not done in the interest of the patient, fearing reappearance of fatal hypertriglyceridemia and ethical constraints.
Thus, the appearance of hypertriglyceridemia in a patient taking tamoxifen could not be explained by a concurrent disease, drug or chemicals and a dechallenge reduced the state of hypertriglyceridemia. Hence, this adverse drug reaction (ADR) can be labeled as Probable/Likely as per causality assessment.[5] Since this ADR seems dose-dependent as well as it increased with duration of therapy, it could be labeled as Type I class of ADR.[5] This was in agreement with the previous study.[3] Tamoxifen is known to have no effect on triglyceride levels and estrogen therapy is known to produce modest increase in triglycerides.[1] Thus, partial agonistic activity of tamoxifen may probably be responsible for this hypertriglyceridemia. Hence, it is worthwhile reporting a relatively rare adverse reaction to a commonly used drug in breast cancer so that the ADR can be monitored in a larger group of patients for confirmation. Furthermore, we suggest from the present case report to use tamoxifen cautiously in patients who have normal triglyceride levels as well as in those having already raised levels and to maintain strict vigilance by periodically monitoring complete lipid profile to avoid this severe dangerous lipid abnormality.

  Acknowledgement Top

We acknowledge Dr. Ashutosh Gupta, Head and Assistant Professor, Department of Radiotherapy and Oncology, GMC Jammu for referring this unusual case of ADR to the Adverse Drug Monitoring Centre of the Post Graduate Department of Pharmacology and Therapeutics, GMC, Jammu and taking keen interest in rendering therapeutic interventions. 

  References Top

1.Mitchel DSL, Stancel GM. Estrogens and Progestins In: Joel G Hardmen, Lee E Limbard, Alfred Goodman Gillman, editors. Goodman and Gillman's. The Pharmacological basis of therapeutics. 10th Ed. New York: McGraw-Hill 2001. p. 1597-634.  Back to cited text no. 1    
2.Kanel KT, Wolmark N, Thompson PD. Delayed sever hypertriglyceridemia from tamoxifen. N Engl J Med 1997;337:281-2.  Back to cited text no. 2    
3.Liu CL, Yang TL. Sequential changes in serum triglyceride levels during adjuvant tamoxifen therapy in breast cancer patients and the effect of dose reduction. Breast Cancer Res Treat 2003;79:11-6.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Milionis HJ, Liberopoulos EN, Elisaf MS. Tamoxifen-induced hypertriglyceridemia in association with diabetes mellitus. Diabetes Metab 2001;27:160-3.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Edwards IR, Arsonson JK. Adverse drug reactions: Definitions, diagonis and management. Lancet 2000;356:1255-9.  Back to cited text no. 5    
Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow